Skip to Main Content
Journal of Algebraic Geometry

Journal of Algebraic Geometry

Online ISSN 1534-7486; Print ISSN 1056-3911



A logarithmic view towards semistable reduction

Author: Jakob Stix
Journal: J. Algebraic Geom. 14 (2005), 119-136
Published electronically: June 24, 2004
MathSciNet review: 2092128
Full-text PDF

Abstract | References | Additional Information

Abstract: A smooth, proper family of curves creates a monodromy action of the fundamental group of the base on the $\textrm {H}^1$ of a fibre. The geometric condition of T. Saito for the action of the wild inertia of a boundary point to be trivial is transformed to the condition of logarithmic smooth reduction. The proof emphasizes methods and results from logarithmic geometry. It applies to quasi-projective smooth curves with étale boundary divisor.

References [Enhancements On Off] (What's this?)

  • Ahmed Abbes, Réduction semi-stable des courbes d’après Artin, Deligne, Grothendieck, Mumford, Saito, Winters, $\ldots $, Courbes semi-stables et groupe fondamental en géométrie algébrique (Luminy, 1998) Progr. Math., vol. 187, Birkhäuser, Basel, 2000, pp. 59–110 (French). MR 1768094
  • Werner Bauer, On smooth, unramified étale and flat morphisms of fine logarithmic schemes, Math. Nachr. 176 (1995), 5–16. MR 1361122, DOI
  • Marshall Hall Jr., The theory of groups, The Macmillan Co., New York, N.Y., 1959. MR 0103215
  • Luc Illusie, An overview of the work of K. Fujiwara, K. Kato, and C. Nakayama on logarithmic étale cohomology, Astérisque 279 (2002), 271–322. Cohomologies $p$-adiques et applications arithmétiques, II. MR 1922832
  • Kazuya Kato, Logarithmic structures of Fontaine-Illusie, Algebraic analysis, geometry, and number theory (Baltimore, MD, 1988) Johns Hopkins Univ. Press, Baltimore, MD, 1989, pp. 191–224. MR 1463703
  • Kazuya Kato, Toric singularities, Amer. J. Math. 116 (1994), no. 5, 1073–1099. MR 1296725, DOI
  • Stephen Lichtenbaum, Curves over discrete valuation rings, Amer. J. Math. 90 (1968), 380–405. MR 230724, DOI
  • Chikara Nakayama, Nearby cycles for log smooth families, Compositio Math. 112 (1998), no. 1, 45–75. MR 1622751, DOI
  • Takeshi Saito, Vanishing cycles and geometry of curves over a discrete valuation ring, Amer. J. Math. 109 (1987), no. 6, 1043–1085. MR 919003, DOI
  • [Sai04]Saito2 Saito, T., Log smooth extension of a family of curves and semi-stable reduction, J. Algebraic Geom. 13 (2004), 287–321.
  • Jakob Stix, Projective anabelian curves in positive characteristic and descent theory for log-étale covers, Bonner Mathematische Schriften [Bonn Mathematical Publications], vol. 354, Universität Bonn, Mathematisches Institut, Bonn, 2002. Dissertation, Rheinische Friedrich-Wilhelms-Universität Bonn, Bonn, 2002. MR 2012864
  • [Vi02]Vith Vidal, I., Contributions à la cohomologie étale des schémas et des log schémas, thèse, 2002.

Additional Information

Jakob Stix
Affiliation: Mathematisches Institut, Universität Bonn, Beringstraße 1, 53115 Bonn, Germany

Received by editor(s): May 13, 2003
Received by editor(s) in revised form: February 10, 2004
Published electronically: June 24, 2004
Additional Notes: The author acknowledges the financial support provided through the European Community’s Human Potential Program under contract HPRN-CT-2000-00114, GTEM